FUDiabetes

Gabapentin Side Effects... Is this just how it’s gonna be?

So after a good long stretch without it, I’ve started back on Gabapentin because of some very annoying symptoms that are really getting on my nerves (baddum bum) :smiley:

Sorry. On a serious note, my nerve stuff is firing up again and giving me grief. It’s quite uncomfortable, and I found myself taking Ibuprofen a lot more often than is okay. As I’ve been on Gabapentin in the past for this and have had great results, I decided it was time to make the call and do it again. Within days, I noticed a pretty significant change in pain. That part is wonderful. I also noticed, which I do remember, it making me really sleep deeply throughout the night— also pretty wonderful (since I normally suck at sleeping). The part I don’t remember is being tired all day long. Just all day. Just falling asleep every time I sit back and feeling like I’m coming out of general anesthesia every time I open my eyes again. Is this what it does?? This part is not wonderful. Does it subside???

3 Likes

I had similar experience when taking it several years ago (but not currently). I started after symptoms of neuropathy, pain, sleeplessness, etc, after chemo treatments. Also started ALA. Gradually improved, and now I just do ALA.

2 Likes

@Nickyghaleb. I found the excessive sleepiness thing was true with me as well, especially for the 1st month or 2 after increasing my dosage. For me, I ramp up to the highest dose my Endo will allow, deal with the sleepiness stuff for a week or two, then back off my dosage and the sleepiness went away. I also have played with time of day with dosage. I take 300mg at 1700 (for me it takes approximately 90 minutes to be effective, beyond the mental side effects), then another 400mg at 2000 hrs. I am usually clear headed by 0630. I also ramped up to 900mg for several weeks, then backed off to 700mg.

The other crazy side effects were balance issues to begin with, and this completely weird mental short circuit fireworks in my head for ~40 minutes after dosing for the first few weeks.

1 Like

@Nickyghaleb FWIW, you might be interested in this article abt 9 new Lyrica generics.

https://www.cnbc.com/2019/07/22/fda-approves-9-generic-versions-of-nerve-pain-drug-lyrica.html

1 Like

I don’t know about Gapapentin but my son is on another anticonvulsant. He was conking out during the day, super sleepy, and also a little uncoordinated for several weeks, but his body gradually adjusted. Now I don’t see any noticeable side effects of the medicine.

I would imagine Gabapentin might be the same. So I’d give it a while. That said, many people on anticonvulsants have side effects that never subside and are unique to specific ones. So if you still feel like you’re going to pass out all the time in, say, two months, I’d check in with my doctor.

1 Like

My partner just started on the related Lyrica, after maxing out on the anticonvulsant carbamazepine for recently diagnosed trigeminal neuralgia. (I’d take diabetes any day.) For the first few months on carbamaz he was mega sleepy – like hour-long naps at work and passing out right after dinner or even after breakfast on weekends, and mentally foggy. That sleepiness has considerably subsided, though he still takes naps, and he isn’t foggy. Or as foggy. Lyrica has now added unsteadiness to the mix, though we both appreciate its anti-anxiety side effect.

From his reading of TN/neuropathic pain websites and forums and blogs, it seems side effects are highly individual: for some people they remain a constant, or they gradually subside, or they change to other side effects. Luck of the draw, alas. He has been told if he can’t function with the side effects, go back to his neurologist about switching meds. There are enough related ones out there.

1 Like

@Nickyghaleb, I sure hope you get some relief on these side effects soon.

@Nickyghaleb, I guess taking a lower dose is not an option? I don’t have any advice for this, but ditto the others, I hope these side effects reside soon.

Could you adjust the time you take it? I take mirtazapine which makes me sleepy. I take it before bed and by the time I get up it is much better. Just something to consider.

I hope you get it figured out.

Sorry I haven’t come back through and thank everyone for the comments and ideas… I would’ve done it earlier… if I could just stay awake long enough.

So that still how it’s going, and I’m now just kind of giving it a deadline. Maybe another week. I’m currently balancing sleep and coffee. When I’m not passed out, I’m hitting the pot, and when I’m not hitting the pot, I’m passed out.

The coffee pot. I’d even consider another kind if I thought it would be any help at all. :wink:

Anyway, it’s nap time. But when I wake up again I’ll look everything up there over again to see if there’s something I missed. :sleeping:

3 Likes

And thanks for the link and comment, @elver! I also am having crazy dizziness and feelings of being lightheaded. It’s pretty intense stuff.

Nap time.

2 Likes

I had this too, plus fireworks In my brain. Definitely unsettling. Hope you feel better soon, or get a dosage change

4 Likes

What is really a bummer is when your normal dose doesn’t work as well as normal.

1 Like